Monday, October 15, 2012
Vietnam - Four students hospitalized for taking cough medicine as drug
VietNamNet Bridge – Hearing that taking Recotus cough medicine would achieve organism, 20 students of a secondary school in District 2, Ho Chi Minh City, took the medicine during class. Four of them were hospitalized in a state of anxiety, drowsiness, and trembling limbs.
The incident occurred on October 4. The Ho Chi Minh City Health Department has asked district health management divisions to tighten control over the use of this cough medicine.
Dr. Tran Van Khanh, Director of the District 2 Hospital, where they treated the four eighth graders from the Hoa Binh Secondary School, said, they were poisoned with an addictive substance.
"Their poisoning was not too serious. They left the hospital after more than an hour. However, we must give a warning to parents and schools about the situation," said Dr. Khanh.
A representative of the school said a teacher found several students with abnormalities, the teacher asked them and 20 students admitted taking Recotus to get a strange feelling.
They said they purchased the drug at a pharmacy in District 2. One of the students who was taken to the hospital said initially he took 2 tablets but he did not feel anything, so he took another 2 tablets. About half an hour after the, he got a headache and had a feeling of nausea.
This is not the first time HCM City found students taking Recotus to find for a strange feeling. In 2011, more than 40 students in a secondary school in District 4 2011 took Recotus. Two years ago, more than 10 students of a secondary school in District 7 were also hospitalized with the same symptoms after taking this cough medicine. Most of the children said they took Recotus because of curiosity, others used to have symptoms of illness to be out of school.
Associate Professor, Dr. Truong Van Tuan, Chairman of the HCM City Association of Pharmacists said, Recotus is cough medicine, containing dextromethorphan - reliever. The concentration of this substance in the drug is at acceptable levels so it is allowed for sale at pharmacies and buyers do not need a doctor's prescription.
"Even the addictive substance in this medicine is at low level, but if one takes many tablets once, he will still be hallucinogenic and suffer from other reactions such as palpitations and trembling," Tuan said.
According to him, the drugs are sold freely so it is necessary to strengthen education for students about its harmful effects to prevent abuse.
Another pharmaceutical experts said, if abusing Recotus (over 4 tablets a day), users can be poisoned. If taking too much of the medicine, users may die if they are not quickly rescued.
Mr. Nguyen Van Vinh, an official from the Ho Chi Minh City Health Department, said more than a year ago the department asked districts to enhance management of drugs with addictive substances, including Recotus. After the incident at the Binh An Secondary School, the department once again reminded schools about this drug.
The Department of Health also requested drug stores to strengthen control of the sale of Recotus, restricting sales of this drug to the teenage buyers.